On Beyond Cancer

My life with metastatic breast cancer

Results from scan February 23, 2014

Filed under: Uncategorized — onbeyondcancer @ 2:04 pm
Tags: ,

Dr. T called me Friday afternoon with the results from my PET scan.  The scan showed progression in the liver, bones, and lymph nodes.  The lesion in my liver increased from 6.6 to 7.7 cm, there are two cancerous lymph nodes in my abdomen, and a new bone lesion on the right side of my pelvic bone.  None of these are huge changes, but they do mean that Gemzar isn’t working.  It’s always tough to get this news, which is why I waited a few days to post about it.

 

Dr. T thought that my best treatment options were either Carboplatin chemo or Afinitor pills and felt that there was little information to suggest that one was better than the other.  I decided to go with Afinitor since it addresses one of the mutations found during the Foundation Medicine testing.  Afinitor is an mTOR inhibitor which affects the AKT1 mutation downstream somehow (not clear on the specifics).  I feel better about choosing a drug that has some biologically plausible reason to work.  Afinitor is a daily pill; no IVs needed.  I’ll get monthly checkups with Dr. T while I’m on it and still get my Xgeva shots every 4 weeks.  I go for a “teaching session” this week with the nurse practitioner to get any necessary prescriptions and learn about the side effects – the main one is mouth sores and associated weight loss – and then I’ll start the drug as soon as I get it from the pharmacy.

 

We also talked about whether I should get another liver biopsy.  I’m not sure whether it was clear in my post about the Foundation Medicine DNA testing results, but they were only able to analyze the tissue from my mastectomy in 2009.  I had 2 liver biopsies since I have been diagnosed with stage IV disease and those samples did not contain enough tissue to do DNA testing with.  This was a huge disappointment for me.  As I understand it, while a mutation that existed 4 years ago might still affect growth of my cancer now, it’s likely that several more mutations have occurred since then and are really fueling the growth of my cancer.  So identifying RECENT mutations gives me the best chance of slowing or stopping cancer that is growing NOW.

 

All of that is to explain why I’m considering another liver biopsy, even though it’s an awful procedure.  I realize that the doctor doing the biopsy can’t tell whether the sample is sufficient for DNA testing, but my question to Dr. T was – what’s to say I won’t have a third unsuccessful biopsy?

insanity-is-doing

 

With that in mind, I asked about the possibility of a laparoscopic liver biopsy.  I had a robotic laparoscopic surgery in 2012 and the hardest part was getting the IV started for the anesthesia.  I know that there is a rather large chunk of tumor in my liver which has to contain enough cells for the DNA test.  I’m planning on talking to a surgeon to find out if it’s even possible and whether there are additional risks besides anesthesia (like bleeding or spreading cancer cells) that would outweigh the benefit of being sure of getting a good sample.

 

Please let me know if any of this is confusing; you’re not likely to be the only one confused.  Thanks to all of you for your continued support.

Advertisements
 

9 Responses to “Results from scan”

  1. Kathy Clarke Says:

    Sorry to read about this set back Karissa – my thoughts and prayers are with you

  2. So sorry to read this, Karissa, I had hoped for better news. Afinitor is a break-through for our type of breast cancer. I hope it will work for you, too.

    I may have been too negative about the mouth sores: I did not have many (only four at the same time), but they were located next to each other on the inside of my lower lip. I had a kind of Grand Canyon there (it has healed after I stopped). Lidocaine jelly worked well as a kind of local anaesthetic, so that I could eat and drink.

    A more dangerous side effect I had in the first two weeks was a kidney infection. I was tired, but thought it was the fatigue that was mentioned as a side effect. I looked awful in the morning with puffy eyes (and that is where I should have been alarmed, because that was a sign of a kidney issue). It disappeared without further measures, but it could have been dangerous.

    I think it would be worthwile to have another liver biopsy, especially (if possible) of the growing part (the new part of the biggest met). Do you know if it is on the front side? Is your liver enlarged? If this specific met is on the outside/front side of the liver they may be able to reach it using radiology.

    Psychologically I think, in your situation, I would go for it because it may give additional treatment options. If you don’t try it, wouldn’t you always think ‘what if… I had new mutations’. But a biopsy has risks and is painful, so it is a hard choice to make.

    • Thanks Diana. I did read about the kidney issues, but I will watch out for them. Are there any tips you can give me for self care? I read somewhere about coating the pills in something before swallowing them; did you try that?

      • I took them in the old-fashioned way with water. I read about sticking the pills into cheese. Can’t imagine how you should swallow that… Another online friend takes them stuffed into marshmallows. The idea is that you avoid touching the interior of your mouth with the pills.

        I had one mouth sore on my cheek in the beginning. None on my tongue (where I always used to put the Afinitor pill). And I never kept the tablets between my teeth and lower lip, and that is where the worst sores came up.

        I was not in constant pain because of the sores, just eating and drinking was difficult. The jelly did help, I just got it very late, after trying all kinds of stuff from the drugstore (which made things worse).

        According to Dutch figures, around 20 percent of the users has to stop taking Afinitor because of the side effects. That is more than for any type of chemotherapy. Still, if it works, it works well (quite long response with patients, who have been heavily pre-treated).

  3. Aunt Amy Says:

    Sorry you didn’t get better news. Saying lots of prayers for you. xo

  4. Leslie Says:

    I am sorry to hear that Gemzar is not working. After much research, I found that noscapine and curcumin (from turmeric) sound like promising natural adjuvant treatment against the cancer; accepted as safe in many countries (I believe curcumin was recently deemed safe by FDA here in U.S.). These compounds seem to have little to no toxicity as well, which is good for the liver. Perhaps they can increase the efficacy of the chemo/pill you are taking. I wish more traditional doctors would consider these options as well, but I realize that many are not informed, because of the role and relationship with pharmaceutical companies. Of course, you may want to ask your doctor for support and to avoid any unknown interactions with your current drugs. For mouth sensitivity/sores, my mother would coat the inside of her mouth with biotene mouth gel (she used it mostly at night before sleeping). She lightly brushed/rinsed her mouth after every meal and used children’s toothpaste. All of this she did as a preventative against mouth sores, which she suffered with previous chemo treatments.

  5. Aunt Cindy Says:

    I am so sorry about your news. Thinking of you and your family. Keeping you in my prayers. Sending love.

  6. Pam Says:

    Karissa, That’s disappointing news. My prayers and thoughts are with you and the family. (Thanks for the updates on the kids adventures. I always love hearing about what they are up to!) Hopefully, this new drug will work well. – Pam


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s